The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us .
A 67-year-old man presents to the emergency department (ED) with worsening dyspnea and fatigue. He also reports a change in the color of his stools. The patient has a history of extensive smoking, atrial fibrillation, and a recent percutaneous coronary intervention (PCI) for an ST-segment elevation myocardial infarction (STEMI).
One day before he presented to the ED, the patient experienced sudden onset of progressively worsening dyspnea upon exertion, which was accompanied by increased fatigue. The shortness of breath occurred while he was walking around the house and climbing a flight of stairs. Sitting down eased his symptoms. He states that the dyspnea upon exertion represents an increase from his baseline condition.
The patient says that he has used two pillows while sleeping for "as long as I can remember." He does not recall any episodes of waking up at night and gasping for air. He denies any fever, chills, cough, recent sick contacts, or respiratory tract infections. He does not have any chest pain or leg swelling.
The patient also reports that his stools have become darker over the past 3 days; the consistency is normal. He has not had any associated abdominal pain, painful defecation, recent diarrhea, or change in his bowel and bladder habits. He does not take over-the-counter pain medications. The results of a colonoscopy 2 years prior were normal. He has not had similar stool darkening in the past.
For more than 30 years, the patient smoked two packs of cigarettes per day. He received a diagnosis of chronic obstructive pulmonary disease (COPD). He does not take any medications for COPD or use oxygen at home. He has no history of substance use (including marijuana) or alcohol consumption.
He takes apixaban for atrial fibrillation, which was diagnosed 5 years earlier. He underwent PCI for a STEMI with placement of a drug-eluting stent in the right coronary artery 45 days ago. Aspirin and clopidogrel were started after the procedure. He does not take any other medications.
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Asim Kichloo, Dushyant Singh Dahiya, Farah Wani, et. al. Strange Stool Color and Fatigue in a Man With COPD and Atrial Fibrillation - Medscape - Apr 12, 2021.